Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Elementary duality of modules


Author: Ivo Herzog
Journal: Trans. Amer. Math. Soc. 340 (1993), 37-69
MSC: Primary 03C60; Secondary 16D90
DOI: https://doi.org/10.1090/S0002-9947-1993-1091706-3
MathSciNet review: 1091706
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ R$ be a ring. A formula $ \varphi ({\mathbf{x}})$ in the language of left $ R$-modules is called a positive primitive formula (ppf) if it is of the form $ \exists {\mathbf{y}}\left({AB} \right)\left(\begin{array}{*{20}{c}}x\\ y\\ \end{array} \right) = 0$ where $ A$ and $ B$ are matrices of appropriate size with entries in $ R$. We apply Prest's notion of $ D\varphi ({\mathbf{x}})$, the ppf in the language of right $ R$-modules dual to $ \varphi $, to show that the model theory of left $ R$-modules as developed by Ziegler [Z] is in some sense dual to the model theory of right $ R$-modules. We prove that the topologies on the left and right Ziegler spectra are "isomorphic" (Proposition 4.4). When the lattice of ppfs is well behaved, there is a homeomorphism $ D$ between the left and right Ziegler spectra which assigns to a given pure-injective indecomposable left $ R$-module $ U$ the dual pure-injective indecomposable right $ R$-module $ DU$. Theorem 6.6 asserts that given a complete theory $ T$ of left $ R$-modules, there is a dual complete theory $ DT$ of right $ R$-modules with corresponding Baur-Garavaglia-Monk invariants. In the end, we give some conditions on a pure-injective indecomposable $ _RU$ which ensure that its dual $ DU$ may be represented as a hom set of the form $ {\operatorname{Hom}_S}{(_R}{U_S},{E_S})$ where $ S$ is some ring making $ _R{U_S}$ into a bimodule and $ {E_S}$ is injective.


References [Enhancements On Off] (What's this?)

  • [E-S] P. Eklof and G. Sabbagh, Model-completions and modules, Ann. Math. Logic 2 (1971), 251-295. MR 0277372 (43:3105)
  • [H] Ivo Herzog, Some model theory of modules, Doctoral Dissertation, Univ. Notre Dame, 1989.
  • [F] C. Faith, Algebra II: Ring theory, Springer-Verlag, Berlin, Heidelberg and New York, 1976. MR 0427349 (55:383)
  • [P] Mike Prest, Model theory and modules, London Math. Soc. Lecture Notes Ser., vol. 130, Cambridge Univ. Press, Cambridge, 1988. MR 933092 (89h:03061)
  • [S-E] G. Sabbagh and P. Eklof, Definability problems for modules and rings, J. Symbolic Logic 36 (1971), 623-649. MR 0313050 (47:1605)
  • [S] Bo Stenström, Rings of quotients, Springer-Verlag, New York and Heidelberg, 1975. MR 0389953 (52:10782)
  • [Z] M. Ziegler, Model theory of modules, Ann. Pure Appl. Logic 26 (1984), 149-213. MR 739577 (86c:03034)
  • [ZH-Z] B. Zimmermann-Huisgen and W. Zimmermann, On the sparsity of representations of rings of pure global dimension zero, Trans. Amer. Math. Soc. 320 (1990), 695-711. MR 965304 (90k:16036)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 03C60, 16D90

Retrieve articles in all journals with MSC: 03C60, 16D90


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1993-1091706-3
Article copyright: © Copyright 1993 American Mathematical Society

American Mathematical Society